You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Closures of Totally Geodesic Immersions into Locally Symmetric Spaces of Noncompact Type
Tracy L. Payne
Proceedings of the American Mathematical Society
Vol. 127, No. 3 (Mar., 1999), pp. 829-833
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/119017
Page Count: 5
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
It is established that if M1 and M2 are connected locally symmetric spaces of noncompact type where M2 has finite volume, and φ : M1→ M2 is a totally geodesic immersion, then the closure of φ ( M1) in M2 is an immersed "algebraic" submanifold. It is also shown that if in addition, the real ranks of M1 and M2 are equal, then the the closure of φ ( M1) in M2 is a totally geodesic submanifold of M2. The proof is a straightforward application of Ratner's Theorem combined with the structure theory of symmetric spaces.
Proceedings of the American Mathematical Society © 1999 American Mathematical Society